SHC

Opiods and Fentanyl: Important Information for College Students

November 14, 2019

 

As finals approach, it may be tempting to think about reaching for drugs that can help reduce stress, improve sleep, or keep you awake.  Medication your doctor has prescribed should be used according to your prescription.  Borrowing medications from others, using illicit drugs, or overusing over-the-counter medications can lead to risks that can undermine your health, your ability to study, and your academic progress and success.  Some drugs can even make you very sick or cost you your life; every day, over 130 people die from opioids such as fentanyl.  If you have worries, anxiety, stress, or if you are facing challenges with drug use, please reach out to campus resources for help:

University Counseling Services 818 677-2366

Klotz Student Health Center 818 677-3666

Department of Police Services 818 677-2111 or Emergency 911

Fentanyl is especially dangerous:

  • Fentanyl is a powerful synthetic opioid analgesic that is 50 to 100 times more potent than morphine. It can be prescribed for pain, but fentanyl is also made illegally and distributed as a street drug.
  • Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths.
  • Illegal fentanyl is sold in the following forms: as a powder, dropped on blotter paper like small candies, in eye droppers or nasal sprays, or made into pills that look like real prescription opioids.
  • Illegal fentanyl is being mixed with other drugs, such as cocaine, heroin, methamphetamine, and MDMA. This is especially dangerous because people are often unaware that fentanyl has been added to their illicit drug.
  • Fentanyl works by binding to the body's opioid receptors, which are found in areas of the brain that control pain and emotions. Its effects include extreme happiness, drowsiness, nausea, confusion, constipation, sedation, tolerance, addiction, respiratory depression and arrest, unconsciousness, coma, and death.
  • The high potency of fentanyl greatly increases risk of an overdose, especially if a person who uses drugs is unaware that a powder or pill contains it, and underestimates the dose or narcotics they are taking.
  • Naloxone is a medicine that can be given to a person through a nasal spray to reverse a fentanyl overdose. Multiple naloxone doses might be necessary before emergency care arrives because of fentanyl’s potency.
  • Medication with behavioral therapies has been shown to be effective in treating people with an addiction to fentanyl and other opioids. For help, please seek out the resources on campus above.

For more information on substance abuse/misuse:

https://www.drugabuse.gov/publications/drugfacts/fentanyl